effect on INR of diarrhea!!!!

Just a note.

Was due for monthly INR yesterday, normally fairly stable in 2-3 range.

But had had a sudden unexplained severe diarrhea event over previous 36 hours, big fluid loss.

INR came in at 4.2, so I asked for another to be done, that came in at 3.6.

Googling the issue came up with many reports about high INR after bouts of diarrhea.

Diarrhea now appears to have gone (2 days only)

Typically over New year all labs closed, but have reduced warfarin today to 50% , then back to normal intake and next check is on Monday next, assuming rehydration should take level down to normal level.

What does anyone think?

10 Replies

  • Whilst you seem to have made a good choice I do feel that we all tend to get over obsessive about INR. At HRC we were told how vague the measurement is and equally that we should aim for 2.5 to 3.5 rather than 2 to 3. Also that there was little extra risk up to 5 . Yes I know that we all worry about stroke but don;t get knocked down by that bus as you walk about worrying. Life is for living.


    ( O K that may not be official policy but my opinion._)

  • hi bob

    Yes I do tend to agree with you. As you can see with the tests I had done within 2 mins of each other, the result had changed from 4.2 down to 3.6 !!!!!

    I felt like saying lets try again, and maybe it will be down to 2.9, and then we will all be happy.

    I guess I was just letting people know that something like an upset stomach could appear to change the INR if it happens to coincide with am INR test.

    On the face of it, I guess better to be slightly high than to be way under.

    Happy new year to you, bob, and all other forum members.

  • It's very strange to have the results change so swiftly- I think you are right to be cautious about INR going up- someone put an excellent graph on this site showing how adverse events vary according to being out of range- both low and high end. It's also very personal as someone who has had a stroke from a blood clot will view things differently from someone who has had any major bleeding event. It's good that you have got checks organised.

  • Hi there, isn't this another argument for the home testing lobby? I know its a bit of a cash outlay, but for peace of mind.......

    Happy new year to all

  • Having just been diagnosed with AF what is inr and the numbers u refer to mean

  • INR stands for International Normalised Number and refers to how quickly or otherwise you blood clots. As I am sure you will have been told , the most important thing about AF is tha tit increases the chance of stroke by five time so many AF patients will be on anticoagulants and warfarin requires regular testing for INR to check that you are in range to prevent stroke.. There are loads of fact sheets on the main website which explain this but ask away .

  • Our practice nurse recently told me she had gone on a warfarin course, at which the expert said: 'You know what affects warfarin? Life.' I don't blame you for being cautious, I'm glad to read what Bob says about INR not being as cut-and-dried as we tend to think it is. Happy New Year all, and particularly huge thanks to Bob and Beancounter for their help and sage advice :)

  • I just been diagnosed with AF after spending 2 days over new year regarding diorrea try colpamin peppermint capsules there good

  • Do you find yourself tired and depleted of energy? I had PE back in May 2013 and was started on warfarin. One rare side effect that is never discussed or talked about is that warfarin sometimes causes bleeding in the adrenal glands. Bleeding of the adrenal cortex can cause addison like symptoms which can include back pain, extreme fatigue, diarrhea and the list goes on and on (in my case worsened my vitiligo). It's rare but it can happen.

  • This is very true. I am on Warfarin therapy and attend a Coumadin Clinic on a regular basis. Recently I had a bout of lower intestinal flu for about 2 weeks with diarrhea dehydration and very little food intake.

    When I had my INR tested it had shot up to 6.4 and the nurse told me that dehydration diarrhea and other similar symptoms can cause INR to rise.

    That's why it's very important to check with your doctor if anything is out of the ordinary lest you have a change in INR.

You may also like...